Vaught's theorem on axiomatizability by a scheme

Bulletin of Symbolic Logic 18 (3):382-402 (2012)
In his 1967 paper Vaught used an ingenious argument to show that every recursively enumerable first order theory that directly interprets the weak system VS of set theory is axiomatizable by a scheme. In this paper we establish a strengthening of Vaught's theorem by weakening the hypothesis of direct interpretability of VS to direct interpretability of the finitely axiomatized fragment VS2 of VS. This improvement significantly increases the scope of the original result, since VS is essentially undecidable, but VS2 has decidable extensions. We also explore the ramifications of our work on finite axiomatizability of schemes in the presence of suitable comprehension principles.
Keywords predicate logic   axiom   scheme
Categories (categorize this paper)
DOI 10.2178/bsl/1344861888
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
Download options
PhilPapers Archive

Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 24,433
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA

No references found.

Add more references

Citations of this work BETA

Add more citations

Similar books and articles
Keith Hossack (2014). Sets and Plural Comprehension. Journal of Philosophical Logic 43 (2-3):517-539.
Robert L. Vaught (1967). Axiomatizability by a Schema. Journal of Symbolic Logic 32 (4):473-479.
John P. Burgess (2010). Axiomatizing the Logic of Comparative Probability. Notre Dame Journal of Formal Logic 51 (1):119-126.

Monthly downloads

Added to index


Total downloads

14 ( #313,065 of 1,924,986 )

Recent downloads (6 months)

8 ( #107,538 of 1,924,986 )

How can I increase my downloads?

My notes
Sign in to use this feature

Start a new thread
There  are no threads in this forum
Nothing in this forum yet.